MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/10/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since spine screws were placed in the patient's spine in a different position than desired with navigation involved, although according to the surgeon (treating clinician): the deviation of 3 of the 3 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screws were corrected to their intended positions without navigation at the very same surgery.The final outcome of the surgery was successful as intended, with all 8 screw placements correct at the end of the surgery.There was no actual harm nor negative effect to the patient due to the deviating placements, despite a direct (or increased) risk to harm the spinal cord & nerves due to the deviating placements.There was no other harm or negative effect to the patient reported, neither due to the prolonged anesthesia of 1 hour, and there were no further medical/surgical remedial actions necessary, done or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab technical investigation and the information provided by the hospital, it can be concluded that the root cause of three spine screws placed at bilateral t11 and right t12 deviating from intended position by 4-5 mm laterally with aid of navigation is: - relative movements of the spine anatomy during the surgery between the vertebra the navigation reference array was fixated to (l4), and the vertebrae operated on (t11, t12) due to an insufficiently rigid connection of the anatomy in between, and the forces applied to the bone during instrumentation.A structural instability (fracture at l1) was present with this patient, which reduces the rigidity of the spine, and the use of a mallet in combination with the screwdriver applies considerable forces on the vertebrae.Relative movement of spine anatomy is visible in the image data received.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Apparently, the resulting deviation between the actual patient anatomy locations during the placements and the registered pre-placement patient image scan displayed by the navigation for instrument position visualization, was not recognized by the user with the necessary navigation accuracy verification of the registration, and throughout the surgery before and during performing significant invasive actions with the aid of navigation.Further contributing factor: - damage of one disposable reflective marker sphere on the patient reference array.The damage was found while inspecting the instruments after detection of the deviating screw placements.Damaged marker spheres impact the visibility and recognition of the array to the camera, and thus can lead to navigation inaccuracies.Apparently, the damage of the sphere was not recognized by the user before and during performing significant invasive actions with the aid of navigation.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A minimally invasive surgery (b)(6) 2025) on the thoracolumbar spine for fusion of vertebrae t11-l3, due to fracture at l1, with intended placement of 8 spine screws bilateral for fixation, was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 2.0.1.During the procedure, the surgeon detected that 3 spine screws placed with the aid of navigation deviated from their intended position (bilateral t11 and right t12, by 4-5 mm laterally).According to the surgeon (treating clinician): - the deviation of 3 of the 3 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screws were corrected to their intended positions without navigation at the very same surgery.- the final outcome of the surgery was successful as intended, with all 8 screw placements correct at the end of the surgery.There was no actual harm nor negative effect to the patient due to the deviating placements, despite a direct (or increased) risk to harm the spinal cord & nerves due to the deviating placements.There was no other harm or negative effect to the patient reported, neither due to the prolonged anesthesia of 1 hour, and there were no further medical/surgical remedial actions necessary, done or planned.Hospitalization was not prolonged either.

Brand Name
SPINE & TRAUMA NAVIGATION 2.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
andrea miller
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key21992704
Report Number8043933-2025-00036
Device Sequence Number4311412
Product Code OLO
UDI-Device Identifier04056481143954
UDI-Public04056481143954
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04
Device Catalogue Number26663C
Device Lot NumberSW V. 2.0.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2025
Initial Report FDA Received Date05/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown